Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 42, NWS Cheyenne, WY

November 15, 2018Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 15, 2018, 12:05 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Nov 15, 2018, 11:00 PM MST. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 15, 2018, 12:05 PM MST (19:05 UTC)
In effect from
Nov 15, 2018, 11:00 PM MST
Expired
Nov 16, 2018, 11:00 AM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 8:30 AM MSTNON-TSTM WND GST 579 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX SUSTAINED WIND 38 MPH.
Nov 16, 8:40 AM MSTNON-TSTM WND GST 609 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 44 MPHH.
Nov 16, 10:05 AM MSTNON-TSTM WND GST 56Vedauwoo, WYTHIS IS WYDOT SITE. SUSTAINED WIND 43 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3214 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS75 KCYS 151905
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1205 PM MST Thu Nov 15 2018

...HIGH WIND WARNING TONIGHT INTO FRIDAY MORNING FOR THE WIND
PRONE AREA NEAR BORDEAUX WYOMING INCLUDING INTERSTATE 25 BETWEEN
CHUGWATER AND WHEATLAND...



WYZ106-161300-
/O.NEW.KCYS.HW.W.0042.181116T0600Z-181116T1500Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1205 PM MST Thu Nov 15 2018

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 11 PM this evening to 8 AM MST
Friday. 

* TIMING...11 PM tonight through 8 AM Friday morning

* WINDS...Turning to the west at 35 to 45 MPH gusting up to 65
  MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will
  create dangerous travel for light weight and high profile
  vehicles, including camping trailers. This warning includes Bordeaux
  along Interstate 25 between Chugwater and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WM
4 follow-up statements
875 
WWUS75 KCYS 160432
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
932 PM MST Thu Nov 15 2018

...HIGH WINDS EXPECTED TONIGHT ALONG INTERSTATE 25 BETWEEN
CHUGWATER AND WHEATLAND... 

WYZ106-161500-
/O.CON.KCYS.HW.W.0042.181116T0600Z-181116T1500Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
932 PM MST Thu Nov 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* TIMING...11 PM tonight through 8 AM Friday morning

* WINDS...West at 35 to 45 MPH gusting up to 65 MPH.
 
* IMPACTS...Mainly to transportation. Strong cross winds will 
  create dangerous travel for light weight and high profile 
  vehicles, including camping trailers. This warning includes 
  Bordeaux along Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
431 
WWUS75 KCYS 161042
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
342 AM MST Fri Nov 16 2018

...HIGH WINDS EXPECTED TONIGHT ALONG INTERSTATE 25 BETWEEN
CHUGWATER AND WHEATLAND...

WYZ106-161500-
/O.CON.KCYS.HW.W.0042.000000T0000Z-181116T1500Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
342 AM MST Fri Nov 16 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* TIMING...11 PM tonight through 8 AM Friday morning

* WINDS...West at 35 to 45 MPH gusting up to 65 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  create dangerous travel for light weight and high profile 
  vehicles, including camping trailers. This warning includes 
  Bordeaux along Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
953 
WWUS75 KCYS 161458
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
758 AM MST Fri Nov 16 2018

...HIGH WINDS EXPECTED ALONG INTERSTATE 25 BETWEEN CHUGWATER AND 
WHEATLAND...

WYZ106-161800-
/O.EXT.KCYS.HW.W.0042.000000T0000Z-181116T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
758 AM MST Fri Nov 16 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Through 11 AM Friday morning

* WINDS...West at 35 to 45 MPH gusting up to 65 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  create dangerous travel for light weight and high profile 
  vehicles, including camping trailers. This warning includes 
  Bordeaux along Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
576 
WWUS75 KCYS 161743
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1043 AM MST Fri Nov 16 2018

...HIGH WIND WARNING FOR BORDEAUX WILL EXPIRE AT 11 AM THIS
MORNING...

WYZ106-161845-
/O.EXP.KCYS.HW.W.0042.000000T0000Z-181116T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1043 AM MST Fri Nov 16 2018

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Wind speeds reports from the Bordeaux WYDOT wind sensor have been
decreasing this morning and are expected to remain below warning
criteria the remainder of the day. Therefore...the High Wind
Warning will be allowed to expire on time at 11 AM this morning.
Gusts to 50 mph are still likely through the early afternoon
making travel hazardous for a time. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 15, 10:22 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 15, 10:22 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1022 AM MST Thu Nov 15 2018

.SHORT TERM...(Today through Saturday morning)
Issued at 245 AM MST Thu Nov 15 2018

Mild temperatures have been the story today and tonight as
observations continue to show a mild air mass hanging around. as
of 09z CYS reported temperatures in the lower 40s, several degrees
above normal. This was likely due in part to some turbulent mixing
from stronger westerly winds aloft. Winds should relax later
tonight as clear skies will help temperatures cool into the mid to
lower 30s for most.

Thursday will be another mild and mostly clear day. 700 mb
temperatures are a bit cooler than yesterday as an upper level
front starts to move through. This should keep high temperatures a
bit lower than yesterday which over achieved by a few degrees.
Expect middle to lower 50s for the foot hills and in and around
cheyenne with upper 50s likely for the plains of the Nebraska
Panhandle. Weather wise things should be mostly clear with a few
gusty winds from the increasing westerly jet aloft.

Things start to get interesting Friday morning as an area of low
pressure will move southeast over the Central Plains. CAG to CPR
850mb gradients will start to approach 60 meters which should ramp
the winds up for some of the Gap Wind prone areas including
Arlington and Bordeaux. Currently expecting 30 to 40 mph with
gusts to 50 mph early morning Friday before the inversion lifts
and the gradient relaxes a bit (see the most recent SPS). This
will be watched closely should High Wind Warnings be needed,
however, at the current time it looks like winds will stay below
criteria.

The cold front swinging down behind the low should bring a shift
to northeasterly Friday afternoon and evening. Rapid cooling is
expected behind the front as temperatures plunge into the upper
20s. A quick transition from rain to snow is likely as strong low
level cold advection and upslope develop in the wake of the
front. Strong dynamic lift characterized by height falls of 2 to
3 DAM ahead of the elongated trough should bring widespread
snowfall to southern Wyoming and the Nebraska Panhandle late
Friday night. Model soundings have continued to indicate a
saturated dendritic growth layer with significant vertical motion
and upslope flow. All signs point to a fairly stout snow event
shaping up across the area. The one caveat remains the progressive
nature of the system which should be gone by early evening
Saturday. Winter Storm Watches have gone up for Friday Afternoon
until Saturday evening in anticipation of travel impacts from this
storm. Models are in reasonable agreement on QPF and snowfall.
One exception is the NAM which has shown much lower amounts over
southeastern Wyoming. Ensemble guidance from the SREF shows
clustering of the NAM members in the lower amounts generally 1 to
2 inches while the rest of the guidance is higher. The GFS is the
most bullish with over 6 inches on the 00z runs. This seems a
touch high, but a good mix of the models suggests snowfall amounts
of 2 to 5 inches in the plains and foothills, with 5 to 10 inches
over the Laramie Range are expected from this storm.

.LONG TERM...(Saturday night through Wednesday)
Issued at 245 AM MST Thu Nov 15 2018

Medium range models/ensembles are in good agreement progging the
passage of the mid/upper level trough Saturday night. Snow will
end from north to south at that time. Temperatures by Sunday
morning will be quite cold with single digits to lower teens. A
dry west to northwest flow aloft will prevail with temperatures
moderating to above normal by mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1015 AM MST Thu Nov 15 2018

VFR conditions expected next 24 hours with gusty west to northwest
winds. Conditions expected to change late Friday afternoon as a
cold front moves into the area from the northwest. Widespread snow
and upsloping winds Friday night into Saturday expected for most
airports in southeast Wyoming and Nebraska Panhandle.

&&

.FIRE WEATHER...
Issued at 230 AM MST Thu Nov 15 2018

Fire Weather conditions are unlikely through this period as wet
and cold weather conditions will develop late Friday and continue
through Sunday. Significant snowfall should hamper any fire
potential through the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Friday afternoon through Saturday
     evening for WYZ103>108-110-114>119.

NE...None.
&&

SHORT TERM...ADL
LONG TERM...MAJ
AVIATION...WFOCYS
FIRE WEATHER...ADL
Hazardous weather outlook, Nov 15, 2:17 AM MST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
217 AM MST Thu Nov 15 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-160930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
217 AM MST Thu Nov 15 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...Winter Storm Watch Friday Afternoon through Saturday evening.

An approaching storm will bring a plethora of weather hazards to
the area through this weekend. Starting late Thursday, high winds
will increase through Arlington and Bordeaux areas with gusts
upwards of 50 mph possible early Friday. The approaching cold
front should drop winds off quickly but winter weather will
quickly develop in the upslope flow behind the front late Friday
through Saturday. Travel impacts will be likely with significant
snowfall across the area.

.Spotter information statement...

Activation will not be needed but spotters are encouraged to
report snowfall amounts.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 12:05 PM MSTWinter Storm WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte56 hr
Nov 15, 12:05 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more56 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.